Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 20, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Feb 28, 2017, 10:10 PM CST for Dunklin County, Missouri; Clay County, Arkansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 28, 2017, 10:10 PM CST (04:10 UTC)
- Expired
- Feb 28, 2017, 10:45 PM CST
- In force
- 35 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clay County, AR, Dunklin County, MO
The radar
The Paducah radar (KPAH), 133 km from the middle of the area, began a volume at 04:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 28, 8:29 PM CST | Tornado Watch | SPC | 12 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 4.2 hours before the alert went out and 319 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 66 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 832 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 411 m²/s²
- 0-3 km storm-relative helicity
- 386 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
398
WUUS54 KMEG 010410
SVRMEG
ARC021-MOC069-010445-
/O.NEW.KMEG.SV.W.0020.170301T0410Z-170301T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
1010 PM CST TUE FEB 28 2017
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Northeastern Clay County in eastern Arkansas...
Northeastern Dunklin County in southeastern Missouri...
* Until 1045 PM CST
* At 1009 PM CST, a severe thunderstorm was located over St. Francis,
or near Chalk Bluff Natural Area, moving northeast at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Malden, Piggott, Campbell, Chalk Bluff Natural Area, Clarkton, St.
Francis, Saint Francis, Glennonville, Valley Ridge, Providence,
Wilhelmina, Brian, Baird, Mc Guires and Townley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a storm shelter or
small interior room.
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 400 AM CST for eastern
Arkansas...and southeastern Missouri.
LAT...LON 3663 8996 3655 8995 3653 8996 3645 8996
3635 9018 3650 9030 3650 9022 3654 9021
3655 9020 3654 9019 3659 9019 3660 9016
3661 9017 3662 9015 3663 9015
TIME...MOT...LOC 0409Z 237DEG 54KT 3648 9015
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
773
WWUS54 KMEG 010421
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
1021 PM CST TUE FEB 28 2017
ARC021-010431-
/O.CAN.KMEG.SV.W.0020.000000T0000Z-170301T0445Z/
Clay AR-
1021 PM CST TUE FEB 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLAY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
moved out of the warned area. Therefore the warning has been
cancelled.
A tornado watch remains in effect until 400 AM CST for eastern
Arkansas...and southeastern Missouri.
LAT...LON 3663 8996 3655 8995 3645 8996 3640 9008
3641 9014 3643 9014 3645 9013 3648 9014
3648 9016 3649 9016 3650 9022 3654 9021
3655 9019 3659 9018 3660 9016 3661 9017
3663 9015
TIME...MOT...LOC 0421Z 237DEG 54KT 3658 8996
$$
MOC069-010445-
/O.CON.KMEG.SV.W.0020.000000T0000Z-170301T0445Z/
Dunklin MO-
1021 PM CST TUE FEB 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CST
FOR NORTHEASTERN DUNKLIN COUNTY...
At 1021 PM CST, a severe thunderstorm was located over Malden, moving
northeast at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Malden, Campbell, Clarkton, Glennonville, Brian, Valley Ridge, Baird,
Providence, Mc Guires, Wilhelmina and Townley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a storm shelter or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 400 AM CST for eastern
Arkansas...and southeastern Missouri.
LAT...LON 3663 8996 3655 8995 3645 8996 3640 9008
3641 9014 3643 9014 3645 9013 3648 9014
3648 9016 3649 9016 3650 9022 3654 9021
3655 9019 3659 9018 3660 9016 3661 9017
3663 9015
TIME...MOT...LOC 0421Z 237DEG 54KT 3658 8996
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 8:02 PM CST, 2 hours 8 minutes earlier.
Area forecast discussion, Feb 28, 8:02 PM CST, 2 hours 8 minutes before
Area Forecast Discussion National Weather Service Memphis TN 802 PM CST Tue Feb 28 2017 .UPDATE... Update regarding evolution of evening and overnight severe weather potential. && .DISCUSSION... Scattered supercell thunderstorms across northern Arkansas this evening have been driven by warm advection and increased low level moisture. These storms have shown varying degrees of intensity through the evening. The overall background environment remains quite favorable for severe weather with steep mid level lapse rates along with increasing low level and deep layer shear. In addition...low level winds remain backed near the surface across the forecast area this evening helping to increase helicity with 0-1 km SRH now around 300-400 m2/s2. The main limiting factor through the evening has been lingering capping inversion as noted on 00z soundings from KJAN...KSHV. Latest short-term high resolution model guidance continues to suggest at least scattered convection moving into northeast Arkansas and the Missouri Bootheel over the next hour and spreading into portions of west Tennessee...mainly north of Interstate 40 towards midnight and beyond. A severe weather threat will be possible with any of these storms with all storm hazards possible including damaging winds...large hail...and a few tornadoes. This initial activity should lift northeast out of forecast area later tonight. This severe threat will strongly hinge on the ability of the capping inversion to diminish which is still somewhat uncertain. A secondary focus for convection will be prior to sunrise to the west of the Mississippi River with storms focusing along an approaching cold front. This convection will also be supported by falling mid level heights associated with a mid level shortwave. The development of this convection is much more certain. Considering the degree of background instability and shear along with steep mid level lapse rates should support a greater severe weather potential with this activity. Low level winds may tend to veer late tonight with an increasingly unidirectional deep layer flow. The primary severe threats with this activity will be damaging winds and large hail. This activity will likely be more linear in nature with embedded QLCS rotations. Isolated tornadoes will still be possible with any of these rotations. This activity should spread east of the Mississippi River towards the morning rush hour and across the remainder of the forecast area through early afternoon. Updated grids and forecast products have been sent. Be prepared and ready to act if any warnings are issued tonight or Wednesday for your location. JLH && .PREV DISCUSSION... /issued 359 PM CST Tue Feb 28 2017/ Potentially active severe weather event tonight and early Wednesday, as the Midsouth is on the southern periphery of a more potent severe weather area over the Mid-Mississippi River valley, into the Ohio River valley. For the short term, will need to watch central AR closely, as the HRRR suggests this may be a source region for discrete supercells that may lift into northeast AR toward mid- evening. Hail threat and storm coverage will simultaneously increase overnight, as falling midlevel heights and steepening lapse rates overspread a strongly sheered and unstable airmass. Storms should exit northeast MS by midafternoon, after possibly undergoing a reintensification due to daytime heating. See the latest Hazardous Weather Outlook for area-specific timing and severe weather threats. Dry and cooler air will spread through the Midsouth late Wednesday afternoon and evening, setting the stage for low afternoon daytime humidity levels late in the week. This dry air will remain until more humid maritime air returns late Sunday into the early part of the upcoming work/school week. Low end rain chance prevail until the arrival of a cold front on Tuesday, which bring the region's best chances of rain beyond tonight and early Wednesday. PWB && .AVIATION... 00z TAFs VFR weather to start again...with best timing of thunderstorms on station bringing conditions down to IFR/MVFR and higher wind gust potential. More than one round of storms is possible...especially at JBR. Outside of storms south to southwest winds will be strong with frequent gusts of 20-28kts. Low level wind shear is also a concern through the night at JBR...MEM and MKL. Cold front to push through late with improving weather...with gusty winds veering west through northwest. Winds will taper off by 02/00z. JAB && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Feb 28, 8:22 PM CST, 1 hour 48 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 822 PM CST Tue Feb 28 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-020430- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 822 PM CST Tue Feb 28 2017 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Tonight There is a Moderate Risk of severe thunderstorms over far northeast Arkansas and the northern Missouri bootheel. An Enhanced Risk of severe storms extends to the north of a Wynne Arkansas to Covington and Paris Tennessee line. A Slight Risk of severe storms prevails along the the Interstate 40 corridor. Scattered thunderstorms this evening will move across northeast Arkansas...the Missouri Bootheel...and west Tennessee mainly north of Interstate 40. These storms will have a potential to become severe with a threat of damaging winds, large hail, and a few tornadoes. A secondary threat for severe thunderstorms will develop late tonight before sunrise across areas west of the Mississippi River. The primary threats with this activity will be damaging winds and large hail. Isolated tornadoes will also be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Beginning at 6 am CST Wednesday, there is a Slight Risk of severe thunderstorms along and east of the Mississippi River. There is an Enhanced Risk of severe thunderstorms east of a Bolivar to Paris Tennessee line, and east of an Aberdeen to Pontotoc to Ashland Mississippi line. Thunderstorms, some possibly severe, will be ongoing at daybreak Wednesday. Damaging winds and large hail will be the primary severe weather threats. Isolated brief tornadoes will be possible, associated with any stronger segments of an eastward-moving developing squall line. Thunderstorms will exit west Tennessee and primarily affect northeast Mississippi into early Wednesday afternoon. With the heating of the day, conditions may be favorable for an increase in severe weather potential over northeast Mississippi, with large hail, damaging winds and a tornado or two possible. Storms should exit northeast Mississippi by Wednesday mid afternoon. Following a strong cold frontal passage Wednesday afternoon and evening, breezy conditions and low humidity will spread through the Midsouth. North Mississippi and west Tennessee will likely experience elevated levels of wild fire danger Thursday and Friday, due to low relative humidity levels. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed for the remainder of tonight through early afternoon Wednesday. JLH
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 1, 3:57 AM CST | Severe Thunderstorm Warning | MEG | Dunklin, Pemiscot | 48 min |
| Mar 1, 4:24 AM CST | Tornado Warning | MEG | Pemiscot | 51 min |
| Feb 28, 8:54 PM CST | Severe Thunderstorm Warning | MEG | Craighead, Mississippi, Poinsett | 36 min |
| Feb 28, 10:01 PM CST | Severe Thunderstorm Warning | MEG | Clay, Randolph | 29 min |
| Mar 1, 3:06 AM CST | Severe Thunderstorm Warning | MEG | Lawrence, Randolph | 39 min |
| Mar 1, 3:23 AM CST | Severe Thunderstorm Warning | MEG | Craighead, Poinsett | 52 min |
| Mar 1, 3:28 AM CST | Severe Thunderstorm Warning | MEG | Clay, Greene | 47 min |
| Mar 1, 4:16 AM CST | Severe Thunderstorm Warning | MEG | Craighead, Crittenden, Cross, Poinsett | 44 min |
| Mar 1, 5:48 AM CST | Severe Thunderstorm Warning | MEG | St. Francis | 42 min |
| Mar 1, 8:23 AM CST | Special Weather Statement | MEG | Crittenden | 22 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Severe Thunderstorm Warnings in Arkansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.